This is not a real Serostim® patient. This scenario is intended to represent one possible experience with HIV-associated wasting. Individual experiences may vary widely. If you are living with HIV and experiencing symptoms of HIV-associated wasting, speak with your healthcare provider about options that may be available to you.
Luis is a 34-year-old, sexually active, gay man who works as a professional dancer.
Recently, Luis noticed that he had lost weight without trying and had lower physical endurance. The weight on his 6’3″ frame had dropped from 170 pounds to 148 pounds, and he noticed a loss of muscle tone. One day, his symptoms got worse, and he couldn’t complete his performance. He went to the ER and was admitted to the hospital for further evaluation and treatment. There, he was diagnosed with pneumonia and diarrhea.
While Luis was in the hospital, the pneumonia and diarrhea improved with antibiotic treatment. Luis was started on antiretrovirals to manage the HIV and a high-calorie diet to help him gain weight. At his 3-month follow-up visit, his HIV was well controlled. However, Luis had to give up his work as a dancer due to his inability to gain weight and his lack of physical endurance. At this time, Luis weighed 155 pounds.
Luis’ doctor ran tests, looking for what could be the cause of his inability to gain weight and lean body mass and his poor endurance. Based on his symptoms, and not having an active cancer, he diagnosed Luis with HIV-associated wasting. To treat Luis’ HIV-associated wasting/condition, his doctor prescribed Serostim®.